Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 65, NWS Salt Lake City, UT

September 2, 2023Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 2, 2023, 2:46 PM MDT for Washington County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2023, 2:46 PM MDT (20:46 UTC)
Expired
Sep 2, 2023, 7:45 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WGUS55 KSLC 022046
FFWSLC
UTC053-022345-
/O.NEW.KSLC.FF.W.0065.230902T2046Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
246 PM MDT Sat Sep 2 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...

* Until 545 PM MDT.

* At 246 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of dry washes, low
           water crossings in and near Hildale, creeks and
           streams.

* Some locations that will experience flash flooding include...
  Hildale and Short Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
3 follow-up statements
208 
WGUS75 KSLC 022214
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
414 PM MDT Sat Sep 2 2023

UTC053-022345-
/O.CON.KSLC.FF.W.0065.000000T0000Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
414 PM MDT Sat Sep 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...

At 414 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. An automated gauge reported .83 inches had fallen in an 
hour. Rainfall has temporarily ended however another round of heavy 
rain is expected in the next 30 to 60 minutes.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of dry washes, low water
         crossings in and near Hildale, creeks and streams.

Some locations that will experience flash flooding include...
  Hildale and Short Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
515 
WGUS75 KSLC 022241
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
441 PM MDT Sat Sep 2 2023

UTC053-022345-
/O.CON.KSLC.FF.W.0065.000000T0000Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
441 PM MDT Sat Sep 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...

At 441 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Public reported flash flooding in 
Colorado City. An automated gauge reported .83 inches had fallen in 
an hour. Rainfall has temporarily ended however another round of 
heavy rain is expected in the next 15 to 45 minutes.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of dry washes, low water
         crossings in and near Hildale, creeks and streams.

Some locations that will experience flash flooding include...
  Hildale and Short Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
421 
WGUS55 KSLC 022324
FFWSLC
UTC053-030145-
/O.EXT.KSLC.FF.W.0065.000000T0000Z-230903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
524 PM MDT Sat Sep 2 2023

The National Weather Service in Salt Lake City has extended the

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...

* Until 745 PM MDT.

* At 524 PM MDT, Doppler radar indicated thunderstorms produced 
  heavy rain across the warned area. Public reported flash flooding 
  in Colorado City. An automated gauge reported .83 inches had 
  fallen in an hour. Additional moderate to heavy rain is occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of dry washes, low
           water crossings in and near Hildale, creeks and
           streams.

* Some locations that will experience flash flooding include...
  Hildale and Short Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:57 AM MDT, 10 hours 49 minutes earlier.

Area forecast discussion, Sep 2, 3:57 AM MDT, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
357 AM MDT Sat Sep 2 2023

.SYNOPSIS...Monsoonal moisture will remain in place through the
weekend. A fall-like storm system late Sunday into Labor Day will
maintain unsettled and much cooler conditions, prior to a net
drying trend upon its passage early next week. Drier conditions
are expected to prevail thereafter through much of next week.

&&

.SHORT TERM (Through 12z Monday)...Early morning water vapor and
H5 analysis place the center of a near-stationary upper level low
along the NorCal coast. Downstream of this, deep southerly flow
remains in place allowing a tongue of monsoonal moisture to
continue to advect from the lower Colorado River Basin north and
across the local area. A remnant MCV lifting north across south-
central portions of the forecast area attm has provided
maintenance of nocturnal showers and isolated storms overnight,
but will continue to lift rapidly northwest whilst shearing this
morning providing net subsidence and increased inhibition for
much of the area through roughly midday.

Although CAMs continue to suggest a somewhat more suppressed
environment in wake of the passage of this MCV, diurnal
destabilization focused from central to southwestern Utah is
expected to spark additional convection capable of locally heavy
rainfall given PWAT values remaining in excess of 1 inch across
much of the area, and as high as 1.3 inches locally in
southwestern Utah. Said, a net downtick in areal coverage vs. the
last 24 hours remains likely this afternoon/eve.

The aforementioned upper low will finally begin its easterly
translation across the Great Basin region Sunday forcing a cold
front into northwestern Utah by Sunday evening. Along and ahead of
this frontal boundary favorable jet support within an increasingly
diffluent airmass coupled with the sub-tropical moisture in place
will shift focus of convection, potentially strong, across namely
central and northern Utah later Sunday afternoon and into the
overnight hours. Something to keep tabs on moving forward, as many
pieces are coming together including shear, deep layer forcing,
and moisture in place.

.LONG TERM (After 12z Monday)...Decreasing precipitation chances
and warming temperatures will define the long-term, after a cool,
wet start on Monday.

The passing upper-level trough and associated cold front early
Monday will bring much cooler temperatures and a drier air mass to
the region. Southern Utah will dry out quite well after the front,
with precipitation chances limited to mainly central and northern
areas on Monday. Along with enhanced convection along the front, we
could see more convection during the afternoon. Thunderstorm
development could be a little busier across the north as compared to
the weekend, given increasing solar insolation (and thus more
instability) from the drying upper levels. Combined with upper- to
mid-level dynamics and associated shear, we could be looking at an
active Monday afternoon, especially if low-level moisture hangs on.
These details will likely be ironed out in the coming days.

Temperatures on Monday will reach 15-20 degrees below normal in most
areas, with forecast highs in the upper-60s/low-70s across the
Wasatch Front and low-80s in St. George. Although we saw highs in
the 70s at KSLC twice in August, the last time we saw a high of the
current forecast of 71F was mid-May. For the heat-lovers out
there...we're sorry.

As the upper-level trough pushes eastward, a trailing shortwave
trough combined with lingering mid-level moisture across the north
will produce a chance for isolated showers Tuesday afternoon, mainly
across higher terrain. Beyond Tuesday, a ridge is expected to
gradually build over the region, bringing a rebound in temperatures
to near-normal by the end of the work week. Friday afternoon highs
are currently forecast in the mid-80s along the Wasatch Front and
low-90s in St. George.

&&

.AVIATION...KSLC...Southerly winds will continue, with gusts to
20kts possible through much of the day. Morning scattered showers
will become more isolated in nature after 18z, with a 20% chance of
thunder. CIGs will fluctuate around 6-8kft during the morning,
causing periods of mountain obscuration.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated
thunderstorms will continue, decreasing in areal coverage through
the afternoon. Most showers will dissipate by 03z, however there
could be a few isolated showers overnight. The heaviest showers,
especially across southern areas and high-elevation sites, may
produce periods of MVFR to IFR CIGs and reduced VIS. LIFR CIGs at
KBCE are likely to return to VFR around 14-16z. Winds are likely to
remain fairly light, but weighted towards a southerly component.

&&

.FIRE WEATHER...Monsoonal moisture continues to surge north across
the region as a strong upper level low pressure remains near
stationary along the northern California coast. Shower and
thunderstorm development today is expected to be somewhat
suppressed compared to the last 24 hours, but scattered storms
accompanied with wetting rains will remain a potential, along with
maintenance of elevated relative humidities. The upper low will
begin to translate east and across the Great Basin Region early
Sunday prior to crossing the region late Sunday and Monday. With
passage of the low pressure system widespread wetting rains and
much cooler temperatures are expected, along with the potential
for snow levels lowering to near 10000 feet across namely the
northern/central mountain areas. A dry westerly flow will then
work in and remain in place for much of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ122>129.

WY...None.
&&

Merrill/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:50 PM MDTSpecial Weather StatementSLC40 min
Sep 2, 12:02 PM MDTFlood WatchSLCBox Elder, Cache, Davis, Duchesne, Juab, Morgan and 7 more39 hr
Sep 2, 2:44 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Sep 2, 3:10 PM MDTSpecial Weather StatementSLC50 min
Sep 2, 3:45 PM MDTAreal Flood AdvisorySLCWashington60 min
Sep 2, 4:08 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.